Since I’ve gotten into the habit of oversharing on this blog, I might as well reveal that I take—or took, I suppose—a very high dose of an SNRI to rather unsuccessfully combat my OCD (from what I understand, this isn’t uncommon—OCD is often treated with quantities of antidepressants that are as much as two times what would usually be prescribed for depression). I started it in June, and it’s been increased several times, including quite recently.
A few days ago, I woke up feeling like I was coming down with something. A little shaky, embarrassingly sweaty, headachey, twitchy, shivery, etc.
Naturally, I went straight to my husband to complain. He listened to me patiently (I’ve said it before, and I’ll say it again: that man is a saint) then looked at me strangely. Though this is not an abnormal scenario—patience and strange looks are cornerstones of our relationship—in this case it took an interesting turn.
“Your pupils are incredibly dilated,” he said.
I examined myself in the mirror and saw that they had indeed made significant progress in their invasion of the rest of my eyes. I’d have been more OK with this if my irises weren’t my best feature.
He spent some quality time with WebMD and got enough information to confirm that we should probably make a trip to the clinic. After I had been examined, I was told that I likely had a mild case of serotonin syndrome.
Two things before I continue. First, attempting to self-diagnose via the Internet is a generally bad idea and a great way to make oneself panic before getting a real-live diagnosis by a real-live medical professional. Second, serotonin syndrome is very dangerous when it’s severe, but it’s also pretty rare. But hell, I’m no doctor (not yet, anyway), so do your own research.
The non-web MD I consulted instructed me to immediately discontinue the offending medication, just to be on the safe side. Translation: horrible withdrawals, normal pupils.
My irises have never looked so good.